Colorectal Ischemia in Anaphylaxis

Kristen DeCarlo, MD*, NYU School of Medicine, New York, NY and Ann Garment, MD, New York University School of Medicine, New York, NY

Meeting: Hospital Medicine 2016, March 6-9, San Diego, Calif.

Abstract number: 488

Categories: Adult, Clinical Vignettes Abstracts

Case Presentation: A 56-year-old woman with a history of asthma, eczema, food and seasonal allergies presented with anaphylaxis. Earlier that day she experienced vomiting and shortness of breath after inadvertently ingesting peanuts. She subsequently lost consciousness and, when EMS arrived, she had a pulse yet was initially apneic. After resuscitation with intramuscular epinephrine, albuterol, and dexamethasone, she became tachypneic with expiratory wheezes and an altered mental status. In the ER, initial labs demonstrated a metabolic lactic acidosis and elevated creatinine (1.4 from baseline 0.8). She met clinical criteria for anaphylaxis and was treated with fluid resuscitation, additional epinephrine and intravenous steroids; subsequently, her respiratory status and mental status rapidly improved . After 10 hours, though, she noted new diffuse abdominal pain, hematochezia and tenesmus. Her abdomen was soft but diffusely tender. CT of the abdomen demonstrated diffuse mural thickening of the splenic flexure, descending and sigmoid colon and rectum, consistent with colitis. The mesenteric vessels were patent. The next day, a flexible sigmoidoscopy showed contiguous severe colitis with ulcerations starting at the rectum and extending past 25 cm (end of exam). Her hemoglobin and coagulation panels remained normal. Stool studies including clostridium difficile, leukocytes and ova/parasites were all negative. Because the cause of her colitis was unknown, she was treated with oral antibiotics (ciproflofacin and metronidazole) and both rectal mesalamine and rectal steroids. Her abdominal pain and hematochezia improved over the next few days. Pathology results subsequently showed an acute ischemic injury pattern, and all prior treatments were thus discontinued. Later, allergy testing demonstrated strong reactions to several allergens including peanuts. At her one-month follow-up visit, her abdominal symptoms had resolved. 

Discussion: The differential diagnosis of hematochezia with contiguous rectal colitis includes infectious, inflammatory, and ischemic etiologies. In this case, infectious etiology was ruled out, and though inflammatory disease was an initial consideration (specifically ulcerative colitis affecting the rectum), ultimately pathology was inconsistent with chronic inflammation. 

Conclusions: Anaphylaxis is known to cause several gastroenterologic symptoms – most commonly vomiting and diarrhea – but rare intestinal bleeding from non-occlusive mesenteric ischemia has been reported. Transient hypotension could have caused gut hypoperfusion, though one would anticipate a larger area of bowel to be involved if this were the only mechanism at play. Additionally, intestinal involvement of the anaphylactoid reaction by mast-cell degranulation, in addition to vasoconstriction from the epinephrine administration, could have caused such localized left-sided symptoms.

To cite this abstract:

DeCarlo K, Garment A. Colorectal Ischemia in Anaphylaxis. Abstract published at Hospital Medicine 2016, March 6-9, San Diego, Calif. Abstract 488. Journal of Hospital Medicine. 2016; 11 (suppl 1). https://www.shmabstracts.com/abstract/colorectal-ischemia-in-anaphylaxis/. Accessed May 22, 2019.

« Back to Hospital Medicine 2016, March 6-9, San Diego, Calif.